Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS Midland/Odessa, TX

September 2, 20244 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2024, 2:24 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2024, 2:24 PM CDT (19:24 UTC)
Expired
Sep 2, 2024, 5:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS54 KMAF 021924
FFWMAF
TXC173-329-383-461-022230-
/O.NEW.KMAF.FF.W.0056.240902T1924Z-240902T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
224 PM CDT Mon Sep 2 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Glasscock County in western Texas...
  Southeastern Midland County in western Texas...
  Northwestern Reagan County in western Texas...
  Upton County in western Texas...

* Until 530 PM CDT.

* At 224 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  1.5 to 2.5 inches in 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Garden City, Midkiff, Spraberry, Saint Lawrence and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3187 10190 3208 10189 3209 10127 3180 10127
      3139 10171 3127 10207 3128 10231 3183 10229

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
055 
WGUS74 KMAF 022100
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
400 PM CDT Mon Sep 2 2024

TXC173-329-383-461-022230-
/O.CON.KMAF.FF.W.0056.000000T0000Z-240902T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Midland TX-Reagan TX-Upton TX-
400 PM CDT Mon Sep 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT THIS 
AFTERNOON FOR GLASSCOCK, SOUTHEASTERN MIDLAND, NORTHWESTERN REAGAN 
AND UPTON COUNTIES...

At 400 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Garden City, Midkiff, Spraberry, Saint Lawrence and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3187 10190 3208 10189 3209 10127 3180 10127
      3139 10171 3127 10207 3128 10231 3183 10229

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:16 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 2, 2:16 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CDT Mon Sep 2 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 212 PM CDT Mon Sep 2 2024

Rain continues to be the main feature for the forecast with light
to moderate rain falling nearly areawide this afternoon. Today's
rainfall amounts range from under an inch to over 4 inches with
spots like Andrews(over 4 inches) and Fluvanna (over 6 inches)
seeing the most so far. Marginal instability (between 500-100 J/kg
MUCAPE), divergence aloft, and the front that moved through this
morning will act in concert with the 1.25-1.5" PWATs to keep rain
chances elevated through tonight. Additional rainfall up to an
inch or more can be expected for many spots through tonight and
into tomorrow with locally higher amounts possible that end up
under training showers or under embedded thunderstorms. Lightning,
heavy rain, and gusty winds will be the main concerns with any
thunderstorms. Small hail may be possible, but current environment
(shallow mid-level lapse rates) don't favorably support hail
growth. Flooding of low lying areas/roads will continue to be
likely.

Drier air begins to move into the area during the day tomorrow
and the best rain chances are shifted to the south and southeast
where better moisture and lift will be present. All locations will
still have a chance of at least a trace during the day tomorrow
before chances really taper off from north to south. Temperatures
drop into the 60s for most tonight with the higher elevations
dipping into upper 50s. Rain and clouds will keep temperatures
well below normal for Tuesday with most areas reaching into the
70s before falling back into the 60s Tuesday night.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 212 PM CDT Mon Sep 2 2024

A drier pattern will set in in the wake of the mid/upper trough.
Building geopotential heights over the western CONUS will extend
east into TX and allow for large scale subsidence to set in. This
will reduce rain chances over the area from Wednesday into next
week. Ensembles have backed off on showing development of
troughing over the northern Great Plains and the extended forecast
shows high and low temperatures near to slightly above normal for
early September. Therefore, a comparatively uneventful weather
situation is in store for the end of this week into next week. We
can still expect showers and storms resulting from heating of
elevated terrain over the usual spots of the Davis Mountains into
the Lower Trans Pecos. However, large scale subsidence will
maintain low rain chances for the rest of the area.

Highs remain below average this week into this weekend, rising
from mostly the 70s and 80s on Wednesday into the 80s and above by
Thursday and Friday for most regions, with highs rising into the
90s appearing over larger portions of the Rio Grande basins,
eastern Permian Basin, and up the Pecos River once again next week
as the warming and drying trend continues. NBM has trended lower
by a few degrees for highs this week, but slightly higher with
highs next week. By Monday next week, highs are forecast to be
near to slightly above normal, with 80s, 90s for northeastern
Permian Basin, along the Pecos River, in the basins of western
Culberson County and near the Rio Grande, with 80s in higher
elevations and near triple digit heat along the Rio Grande. Lows
will be near normal with 60s, 50s over higher elevations and
northern Lea County, and lows only falling into the 70s and above
over Terrell County into the Big Bend. Light winds and easterly
flow will keep dew point temperatures in the 50s and 60s into this
weekend before dew point temperatures begin to fall into the 50s,
40s over westernmost regions both during the day and night as
drier air moves in from the north and west. Despite the relatively
meager warm up, lowering dew point temperatures next week, and
beginning of meteorological fall on September 1, we still cannot
say we have seen the last of summer heat this year.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Mon Sep 2 2024

Numerous showers continue to move through the area and will be a
fixture into tonight. CIG/VIS will bounce from MVFR/IFR at times
before settling more towards IFR this evening. TS will be possible,
but not currently included due to low confidence on timing and
location.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  73  65  80 /  90  80  30  30
Carlsbad                 61  75  61  80 /  40  30  10  20
Dryden                   68  79  68  81 /  70  60  60  50
Fort Stockton            64  73  64  79 /  80  70  40  50
Guadalupe Pass           57  69  58  76 /  50  30  10  20
Hobbs                    60  73  60  80 /  50  40  10  20
Marfa                    60  73  59  77 /  60  40  20  50
Midland Intl Airport     64  73  65  79 /  80  70  30  30
Odessa                   65  73  66  79 /  80  60  30  30
Wink                     65  76  65  82 /  70  60  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....94
AVIATION...93
Hazardous weather outlook, Sep 2, 2:19 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
219 PM CDT Mon Sep 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
219 PM CDT Mon Sep 2 2024 /119 PM MDT Mon Sep 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Flash flooding is possible in areas of heavier showers and storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:20 PM CDTFlash Flood WarningMAFPecos4 hr
Sep 1, 7:46 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio36 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio20 hr
Sep 2, 11:04 AM CDTFlash Flood WarningMAFAndrews3 hr
Sep 2, 11:19 AM CDTFlash Flood WarningMAFGaines3 hr
Sep 2, 11:31 AM CDTFlash Flood Warning Considerable damage threatMAFBorden, Scurry6 hr
Sep 2, 12:46 PM CDTFlash Flood WarningMAFAndrews, Ector, Gaines, Martin, Winkler6 hr
Sep 2, 1:28 PM CDTFlash Flood WarningMAFBorden, Howard, Martin3 hr
Sep 2, 1:41 PM CDTFlash Flood WarningMAFMidland3 hr
Sep 2, 2:01 PM CDTRiver Flood WarningMAFBrewster42 hr
Sep 2, 2:29 PM CDTFlash Flood Warning Considerable damage threatMAFEctor, Midland3 hr
Sep 2, 4:19 PM CDTFlash Flood WarningMAFReagan, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.